Wyoming, 2012

High Wind in Wyoming, April 12, 2012

April 12, 2012 · NWS RIW · 4 events in 4 counties and zones

A strong disturbance moved east into eastern Utah and western Colorado bringing strong southerly wind to Natrona and Johnson counties. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong disturbance moved east into eastern Utah and western Colorado bringing strong southerly wind to Natrona and Johnson counties. Sustained southerly wind up to 46 mph was recorded for several hours along U.S. Highway 20/26 at Hiland and along Interstate 90 at the Indian Creek interchange. Gusts to 60 mph were also measured at Casper/Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 12, 2:30 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 12, 2:30 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT THU APR 12 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

CONVECTIVE CELLS HAVE BEEN RACING FROM SOUTH TO NORTH ALL EVENING
AND EARLY THIS MORNING...SOME WITH LIGHTNING AND STRONG SOUTH
WINDS ABOVE 60 MPH...IN THE STRONG SOUTHERLY DIFLUENT FLOW AHEAD OF
THE RAPIDLY APPROACHING NEGATIVELY TILTED TROUGH FROM THE
SOUTHWEST. PRECIPITATION HAS BEEN MORE SOLID IN THE FAR WEST WHERE
Q VECTOR FORCING MORE DIRECTLY TIED IN TO THE SHORTWAVE VORT
ENERGY IS AIDING LIFT THERE. THE MAIN NEGATIVELY TILTED SHORTWAVE
WILL TRACK NORTHEAST ACROSS THE CWA AROUND 12Z THURSDAY. SOUTHWEST
WINDS OF 40 KNOTS AT THE BOUNDARY LEVEL AND 50 KNOT WINDS AT H7
WILL ACCOMPANY THIS TROUGH AROUND 12Z THIS MORNING PRIMARILY FROM
EAST SLOPE OF THE WIND RIVER MTNS TO CPR AND AROUND CLARK IN PARK
COUNTY SO WILL FORECAST STRONGER WINDS FOR THOSE AREAS THIS
MORNING. LOW ELEVATION RAIN SHOWERS AND WESTERN AND MOUNTAIN SNOW
SHOWERS THIS MORNING WILL BE ENHANCED IN SOUTHWESTERLY UPSLOPE
FAVORED AREAS SUCH AS THE WEST SLOPE OF THE WIND RIVER MOUNTAINS
AND SOUTHWEST YNP. A WEAKER SECONDARY TROUGH WILL PUSH THROUGH THE
AREA THIS AFTERNOON. THE MAINLY UPSLOPE ENHANCED SHOWERS WILL
TRANSITION TO CONVECTIVE SHOWERS THIS AFTERNOON AS THE SECOND
TROUGH MOVES THROUGH ALONG WITH ISOLATED THUNDER WITH ASSOCIATED
GUSTY WINDS AND SMALL HAIL. AN H7 CIRCULATION WILL BE EVIDENT OVER
NE WY AROUND 00Z THIS EVENING WHERE ENHANCED PRECIP IS LIKELY IN
JOHNSON COUNTY BY THEN. BY TONIGHT THE MAIN SHORTWAVE WILL
RETROGRADE ACROSS THE WESTERN MONTANA BORDER AND INTO CANADA AS IT
CLOSES OFF INTO A SMALL CIRCULATION AND BEGINS TO ROTATE AROUND
THE KICKER LOW WHICH IS NOW AN ELONGATED CIRCULATION STILL OVER
45N/135W OFF THE NORTHERN CALIFORNIA COAST AND SHOULD BE JUST OFF
THE CALIFORNIA AND OREGON COAST BY 06Z FRIDAY. SNOW TOTALS BY
FRIDAY MORNING SHOULD AMOUNT TO 2 TO 4 INCHES ABOVE 8000 FEET ON
THE WEST SLOPE OF THE WIND RIVER MOUNTAINS AND 5 TO 10 INCHES
ABOVE 10K ALONG THE SPINE OF THE WIND RIVERS AS FAVORABLE
SOUTHWESTERLY UPSLOPE SNOW FALLS THERE. 3 TO 6 INCHES OF SNOW IS
EXPECTED ACROSS THE REST OF THE WESTERN MOUNTAINS WITH LOCAL
AMOUNTS OF 7 TO 10 INCHES. 3 TO 10 INCHES IS EXPECTED ABOVE 9000
FEET IN THE BIG HORN MOUNTAINS. NOT QUITE ENOUGH TO WARRANT AN
ADVISORY ANYWHERE. THE CIRCULATION ASSOCIATED WITH THE KICKER WILL
BE TRACKING SOUTHEAST ACROSS NORTHERN CALIFORNIA BY 18Z FRIDAY AND
THEN TRACK TO LAS VEGAS BY 12Z SATURDAY AND THEN THE FOUR CORNERS
AREA BY 00Z SUNDAY. WITH THE AFOREMENTIONED LOWS SPINNING EACH
OTHER FRIDAY...PLENTY OF SHOWER ACTIVITY WILL STILL BE AROUND IN
SPITE OF THE MINOR RIDGING OVER THE AREA BETWEEN THE TWO SYSTEMS
ALONG WITH ADDITIONAL CONVECTION. BY SATURDAY...SOUTHERLY DIFLUENT
FLOW WILL OCCUR SATURDAY IN SOUTHERN WY AHEAD OF THE LOW OVER THE
4 CORNERS AREA WHERE THE LOW WILL BE VERTICALLY STACKED BETWEEN
700 AND 500MB. THIS WILL ENABLE PRECIP TO FALL OVER SOUTHERN WY
SATURDAY AND SATURDAY NT. BY THEN A SURFACE LOW WILL DEVELOP IN
NORTHEAST CO. ISENTROPIC LIFT WILL BE MOST PREVALENT WELL NORTH OF
THE LOW FROM THE WIND RIVER BASIN TO THE SOUTHERN ABSAROKA
MOUNTAINS SATURDAY. THESE DYNAMICS WILL SEED THE LOWER DECK OF
CLOUDS ASSOCIATED WITH THE LOW LEVEL UPSLOPE EAST OF THE DIVIDE
WRAPPING AROUND THE SFC LOW OVER NE CO. THE RESULTANT PRECIP WILL
AFFECT MAINLY CENTRAL WY EAST OF THE DIVIDE PRIMARILY FROM LND TO
CPR AS WELL AS THE EAST SLOPE OF THE WIND RIVER MTNS AND CASPER
MTN SATURDAY THROUGH SATURDAY NIGHT. ON SATURDAY NIGHT...THE
UPSLOPE FLOW WILL DEEPEN AS UPPER CYCLOGENESIS TAKES PLACE IN
EASTERN SO. THE H7 TEMPS WILL BE AROUND -6C SAT AND SAT NIGHT. THE
EAST SLOPE OF THE WIND RIVER MOUNTAINS WILL FAIR THE BEST FOR SNOW
ACCUMULATIONS WHERE UPSLOPE AND ISENTROPIC LIFT WILL LIKELY WORK
THE BEST THERE IN CONCERT ALONG WITH ACCUMULATING SNOW ALSO
EXPECTED ON THE SOUTHERN ABSAROKA MOUNTAINS...BIG HORN MTNS AND
CASPER MTN. THE LOWER ELEVATIONS IN THESE AREAS WILL SEE WET SNOW
AND LIGHT ACCUMULATIONS WITH HIGHS IN THE 30S. RIGHT NOW IT
APPEARS THAT THE WEEKEND SNOW EVENT WILL BE SOMEWHAT FAR REMOVED
FROM THE STRONGEST ENERGY TO THE SOUTH OVER CO AND SOUTHEAST WY.
ACCUMULATING SNOW WILL ALSO OCCUR IN THE WESTERN MTNS BUT TO A
LESSER DEGREE ALONG WITH LIGHT SNOW ACCUMULATIONS IN WESTERN WY AS
WELL AS SWEETWATER COUNTY SATURDAY AND SATURDAY NIGHT. BY
SATURDAY...HIGHS WILL LIKELY BE 40 DEGREES COOLER EAST OF THE
DIVIDE THAN THEY HAVE BEEN DURING THE LAST COUPLE OF DAYS. NORTH
WINDS WILL PICK UP IN THE NORTH CENTRAL AND NORTHEAST ZONES LATE
SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS ARE IN REASONABLE AGREEMENT THROUGH THE MEDIUM RANGE PERIOD
FOR AT LEAST THE BIG PICTURE. ON SUNDAY...WE STILL HAVE TO DEAL WITH
OUR UPPER LOW EXPECTED TO BE RAPIDLY INTENSIFYING OVER NERN COLORADO
AT SUNRISE SUNDAY. BLIZZARD CONDITIONS ARE QUITE POSSIBLE IN SERN
WYOMING WITH OUR SERN ZONES BEING ON THE EDGE OF THE MORE
SIGNIFICANT PRECIPITATION. WILL KEEP SUNDAY CHILLY IN OUR EASTERN
ZONES ALONG WITH A DECENT SHOT OF AT LEAST MORNING SNOWFALL AND
PROBABLY SOME PRETTY STRONG NORTH TO NORTHEAST WIND...HAVE INCREASED
THE WINDS SIGNIFICANTLY SUNDAY MORNING WITH POTENTIAL FOR 25 TO 30
KNOT SUSTAINED WINDS AT LEAST. CONDITIONS SHOULD BEGIN IMPROVING
LATE IN THE DAY BUT OVERALL IT SHOULD BE A CHILLY DAY WITH SNOW IN
THE MORNING AND THEN GRADUAL IMPROVEMENT IN THE AFTERNOON BASED ON
THE CURRENT TIMING. HIGHS WILL LIKELY BE VERY LATE IN THE DAY ACROSS
THE ERN ZONES BUT HARD TO SEE THE 50 DEGREES THE BC GUIDANCE IS
GIVING ME SO WILL KEEP THE COLDER FORECAST LIKE THE NEIGHBORS ALONG
WITH SOME MORNING SNOW. AFTER THIS SYSTEM MOVES OFF SUNDAY NIGHT...
WE HAVE TWO DISTURBANCES IN THE NW FLOW TO DEAL WITH ONE LATE MONDAY
NIGHT INTO TUESDAY AND THEN ANOTHER WEDNESDAY NIGHT AND THURSDAY.
THE MOUNTAINS WILL LIKELY SEE SOME SNOW WITH EACH OF THESE SYSTEMS
WITH SOME INSTABILITY SHOWERS POSSIBLE IN BETWEEN THE MORE ORGANIZED
PRECIPITATION. NOT MUCH ACROSS THE LOWER ELEVATIONS EAST OF THE
DIVIDE BUT THE WEST WILL LIKELY SEE SOME LOWER ELEVATION RAIN WITH
THE FIRST SYSTEM AND SOME COLD RAIN OR RAIN CHANGING TO SNOW WITH
THE POTENTIALLY STRONGER WED NGT...THURSDAY SYSTEM.

&&

.AVIATION.../12Z ISSUANCE/
VFR CONDITIONS WILL OCCUR OVER MOST AREAS TODAY AND TONIGHT. WEST OF
THE DIVIDE AREAS OF MVFR CONDITIONS WILL OCCUR AS SNOW WILL OCCUR IN
THE WESTERN MOUNTAINS AND SNOW AND RAIN SHOWERS WILL OCCUR IN THE
WESTERN VALLEYS. THE PRECIPITATION WILL DECREASE OUT WEST AFTER 03Z.
EAST OF THE DIVIDE SCATTERED RAIN SHOWERS WILL DEVELOP AFTER 18Z AND
DECREASE AFTER 01Z THIS EVENING. GUSTY WIND WILL OCCUR IN MANY
LOCATIONS THROUGH 00Z...THEN THE WIND WILL DECREASE AFTER 01Z.

&&

.FIRE WEATHER...
A VIGOROUS PACIFIC TROUGH WILL BE TRACKING NORTHEAST ACROSS WYOMING
THIS MORNING. STRONG SOUTHWEST WINDS WILL ACCOMPANY THE TROUGH THIS
MORNING. RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL ACCOMPANY THE
TROUGH THIS MORNING. A SECONDARY TROUGH ALONG WITH MORE SHOWER
ACTIVITY AS WELL AS ISOLATED THUNDERSTORMS ACCOMPANIED BY SMALL HAIL
AND STRONG WIND GUSTS WILL OCCUR THIS AFTERNOON. TEMPERATURES WILL
BE AROUND 20 DEGREES COOLER TODAY. COOL SHOWERY WEATHER WILL
CONTINUE THROUGH FRIDAY OVER THE AREA WITH ISOLATED THUNDERSTORMS
FRIDAY AFTERNOON. SNOW TOTALS BY FRIDAY MORNING SHOULD AMOUNT TO 2
TO 4 INCHES ABOVE 8000 FEET ON THE WEST SLOPE OF THE WIND RIVER
MOUNTAINS AND 5 TO 10 INCHES ABOVE 10K ALONG THE SPINE OF THE WIND
RIVERS AS FAVORABLE SOUTHWESTERLY UPSLOPE SNOW FALLS THERE. 3 TO 6
INCHES OF SNOW IS EXPECTED ACROSS THE REST OF THE WESTERN MOUNTAINS
WITH LOCAL AMOUNTS OF 7 TO 10 INCHES. 3 TO 10 INCHES IS EXPECTED
ABOVE 9000 FEET IN THE BIG HORN MOUNTAINS BY THIS FRIDAY MORNING.
MORE WIDESPREAD PRECIPITATION IS LIKELY OVER THE WEEKEND WITH SNOW
LEVELS REACHING THE VALLEY FLOOR EAST OF THE DIVIDE...PRIMARILY FROM
LANDER TO CASPER. ACCUMULATING SNOW IS LIKELY IN THE MOUNTAINS OVER
THE WEEKEND....ESPECIALLY EAST OF THE DIVIDE. HIGH TEMPERATURES
SHOULD BE AS MUCH AS AROUND 40 DEGREES COOLER IN AREAS EAST OF THE
DIVIDE SATURDAY. NORTH WINDS WILL PICK UP IN THE NORTH CENTRAL AND
NORTHEAST ZONES LATE SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 12, 4:13 AM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
513 AM MDT THU APR 12 2012

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
513 AM MDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED THIS MORNING ALONG THE SOUTHERN WIND CORRIDOR AND ALONG THE
EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA WITH SNOW
LEVELS LOWERING TO THE VALLEY FLOORS TODAY THROUGH FRIDAY MORNING.
SMALL HAIL AND GUSTY WINDS ARE LIKELY. SNOW ACCUMULATION OF 2 TO 6
INCHES CAN BE EXPECTED IN THE MOUNTAINS WITH LOCAL AMOUNTS OF 7 TO 10
INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY AND SUNDAY...ACCUMULATING SNOW LIKELY IN THE MOUNTAINS ABOVE
7000 FEET. SNOW LEVELS ARE EXPECTED TO LOWER TO VALLEY AND BASIN
FLOORS BY SATURDAY NIGHT...WHILE PRECIPITATION INCREASES EAST OF THE
DIVIDE. SIGNIFICANT SNOWFALL IS POSSIBLE EAST OF THE DIVIDE BY
SUNDAY...MAINLY ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS...
ON CASPER MOUNTAIN AND POTENTIALLY EASTERN SWEETWATER COUNTY. STRONG
NORTHEAST WINDS WILL ALSO ACCOMPANY THIS SNOW FROM ROCK SPRINGS TO
CASPER. STAY TUNED FOR DETAILS ON THIS POTENTIAL SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 12, 2:45 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
345 AM MDT THU APR 12 2012

WYZ019-020-022-121600-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
345 AM MDT THU APR 12 2012

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED THIS MORNING FROM THE GREEN MOUNTAINS TO CASPER.
EXPECT STRONG CROSS WINDS ON AREA HIGHWAYS INCLUDING
HIGHWAYS 287 FROM BEAVER RIM TO JEFFREY CITY...HIGHWAY 135 FROM
BEAVER RIM TO SWEETWATER STATION...HIGHWAY 26 WEST OUT OF CASPER...
INTERSTATE 25 NORTH AND SOUTH OF CASPER AND WYOMING BOULEVARD
ALONG THE SOUTH SIDE OF CASPER.

WYZ002-003-121600-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
345 AM MDT THU APR 12 2012

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED IN THE CODY FOOTHILL THIS MORNING. HOWEVER...SOME GUSTS OF
60 TO 65 MPH ARE EXPECTED IN THE VICINITY OF CLARK INCLUDING
HIGHWAY 121 IN NORTHERN PARK COUNTY AS WELL AS ALONG THE CHIEF JOSEPH
HIGHWAY OVER DEAD INDIAN PASS.

WYZ015-121600-
WIND RIVER MOUNTAINS EAST-
345 AM MDT THU APR 12 2012

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ALONG
WITH A FEW GUSTS OF 60 TO 65 MPH ARE EXPECTED ON THE EAST SLOPE OF
THE WIND RIVER MOUNTAINS INCLUDING HIGHWAY 28 OVER SOUTH PASS.
EXPECT SOME FALLING AND BLOWING SNOW TO ACCOMPANY THE WINDS THIS
MORNING.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
April 12, 4:50 AM MST to 9:10 AM MST
Where
Northeast Johnson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
April 12, 5:41 AM MST to 11:51 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
April 12, 6:10 AM MST to 12:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Southeast Johnson County

When
April 12, 10:21 AM MST to 11:21 AM MST
Where
Southeast Johnson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368135, 368137, 368136, 368512.